Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 123, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 16, 2013, 9:06 AM MDT for Grant County, Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2013, 9:06 AM MDT (15:06 UTC)
- Expired
- Sep 16, 2013, 1:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 156 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 3.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:43 AM MDT, 6 hours 23 minutes earlier.
Area forecast discussion, Sep 16, 2:43 AM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 243 AM MDT MON SEP 16 2013 .SYNOPSIS... WE CAN'T SEEM TO GET THIS MOISTURE SWEPT OUT OF THE REGION AS LOW AND MID LEVEL FLOW PERSISTS OUT OF THE SOUTHEAST. THIS CONTINUES TO IMPORT TROPICAL MOISTURE OVER THE BORDERLAND DESPITE MINIMAL DRYING ALOFT IN SOUTHWESTERLY FLOW. THE RESULT WILL BE ANOTHER DAY OF ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE REGION TODAY AND TONIGHT. THINGS DON'T CHANGE MUCH THOUGH THE WEEK. EACH DAY WILL SEE A MIX OF SUN AND CLOUDS. TEMPERATURES WILL HOVER JUST BELOW NORMAL ALL WEEK. EACH AFTERNOON AND EVENING SHOULD SEE SOME STORM ACTIVITY. && .DISCUSSION... JUST WHEN THE MODELS PROMISE DRYING...WE SEND UP A RADIOSONDE THAT REPORTS MOISTENING. ACTUALLY THE MODELS HAVE BEEN SOMEWHAT NONCOMMITTAL IN DRYING OUT THE REGION AND THE FORECAST CONFIDENCE HAS BEEN SHORT OF HIGH RECENTLY DUE TO A NON-DISCRIPT PATTERN AND NEARBY FEATURES WITH DRAMATICALLY OPPOSED WEATHER RESULTS. TO OUR NORTH LURKS A WESTERLY ZONAL FLOW PATTERN WITH MUCH DRIER AIR OFF THE PACIFIC. THIS FLOW HAS BROUGHT IN SOME DRIER AIR ALOFT OVER OUR REGION. HOWEVER THE FEATURE WHICH CONTINUES TO BE THE MORE INFLUENTIAL ONE FOR OUR FORECAST AREA IS LOW AND MID LEVEL SOUTHEASTERLY FLOW ON THE WEST SIDE OF AN EAST TEXAS UPPER HIGH WHICH STREAMS DEEP SUB-TROPICAL MOISTURE NORTH OVER OUR CWFA THROUGH A WEAKNESS BETWEEN THAT RIDGE AND ONE TO OUR WEST OVER THE BAJA. AGAIN TONIGHT OUR PW SHOT UP TO 1.2". THE RESULT IS SCATTERED NOCTURNAL CONVECTION ACROSS THE REGION. A FEATURE IN THE DRIER SW FLOW ALOFT IS ACTUALLY COMPLIMENTING THE MOISTURE IN PLACE. WEAK DISTURBANCES ARE TRACKING OVER THE NORTHERN ZONES IN THE FLOW ALOFT AND AND HELPING TO INITIATE STORMS. THIS FEATURE LOOKS TO HANG OVER THE AREA AGAIN TODAY. THE GFS IS BULLISH ON ADDING MORE MOISTURE FROM THE SOUTH TONIGHT OFF OF TWO TROPICAL STORM SYSTEMS OVER MEXICO...MANUEL AND INGRID. THIS WOULD HELP TO DESTABILIZE THE FAR WEST TEXAS AND SOUTHERN NW BORDER ZONES. WE HAVE ISOLATED TO SCATTERED POPS IN ALL ZONES TODAY...TONIGHT...AND TUESDAY. FOR THE REST OF THE WEEK UNCERTAINTY IN THE FORECAST IS A BIT HIGHER THAN USUAL. MODELS SUGGEST SOME DRYING OVER THE GILA REGION AS MOISTURE GETS SKEWED A BIT TO THE SE BY A PASSING SHALLOW TROUGH. THIS WOULD PLACE A PCPN GRADIENT ACROSS THE REGION WITH BEST RAIN/STORM CHANCES SE AND LOWERING POPS TO THE NW. HOWEVER MODELS INDICATE SOME WEAK RIDGING OVER THE AREA WHICH WOULD DISPLACE THE DRIER WESTERLIES NORTH AND ALLOW MOISTURE TO LINGER. FOR NOW WE HAVE THE PERIODS HEDGED WITH ISOLATED POPS...WITH BETTER CHANCES OVER AREA MOUNTAINS. TEMPS LOOK TO HANG A BIT BELOW NORMAL THROUGH THE FORECAST. && .AVIATION...VALID 16/12Z-17/12Z... MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AGAIN TODAY. EXPECT P6SM FEW- SCT120 SCT-BKN200 WITH AREAS OF MVFR TO IFR VCNTY THUNDERSTORMS. WINDS GNRLY BETWEEN 090-150 AT 5 TO 15 KTS. && .FIRE WEATHER... VERY MINOR DRYING OCCURRING ACROSS THE REGION AS THE SUBTROPICAL MOISTURE PLUME FROM MEXICO HAS BEEN CUT OFF TEMPORARILY BY SOUTHWESTERLY FLOW ALOFT. HOWEVER LOW LEVEL FLOW IS KEEPING PLENTY OF MOISTURE OVER THE REGION. THIS WILL MAKE FOR FOR ISOLATED TO SCATTERED STORMS TO DEVELOP AGAIN ACROSS THE FIRE WEATHER ZONES TODAY AND TONIGHT. FORECAST MODELS BRING IN SOME ADDITIONAL TROPICAL MOISTURE FROM THE SOUTH LATER TUESDAY WHICH WILL CONTINUE TO FUEL ISOLATED TO SCATTERED SHOWERS AND STORMS INTO THE WEEKEND. MIN RH VALUES WILL RUN FROM 30% TO 40% LOWLANDS AND 40% TO 55% HIGHLANDS SUNDAY AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 85 67 83 65 86 / 20 10 20 10 10 SIERRA BLANCA 85 62 83 60 86 / 20 10 20 10 10 LAS CRUCES 83 63 81 61 84 / 10 10 20 10 10 ALAMOGORDO 86 65 84 63 87 / 20 10 20 10 10 CLOUDCROFT 62 49 60 47 64 / 40 20 40 30 30 TRUTH OR CONSEQUENCES 83 61 81 59 84 / 10 10 20 10 10 SILVER CITY 77 61 75 59 78 / 20 20 20 10 10 DEMING 83 62 81 60 84 / 10 10 10 10 10 LORDSBURG 84 63 82 61 85 / 10 10 10 0 10 WEST EL PASO METRO 85 68 83 66 86 / 20 10 20 10 10 DELL CITY 85 61 83 59 86 / 20 10 20 10 10 FORT HANCOCK 88 65 86 63 89 / 20 10 20 10 10 LOMA LINDA 83 64 81 62 84 / 20 20 20 10 10 FABENS 85 67 83 65 86 / 20 10 20 10 10 SANTA TERESA 84 65 82 63 85 / 10 10 20 10 10 WHITE SANDS HQ 83 64 81 62 84 / 20 10 20 10 10 JORNADA RANGE 83 62 81 60 84 / 10 10 20 10 10 HATCH 80 62 78 60 81 / 10 10 10 10 10 COLUMBUS 83 65 81 63 84 / 10 10 10 10 10 OROGRANDE 85 66 83 64 86 / 20 10 20 10 10 MAYHILL 69 54 67 52 70 / 40 20 40 20 20 MESCALERO 73 54 71 52 74 / 40 20 40 30 20 TIMBERON 72 52 70 50 73 / 40 20 40 30 20 WINSTON 74 53 72 50 74 / 30 20 20 10 10 HILLSBORO 81 60 79 58 82 / 20 20 20 10 10 SPACEPORT 82 61 80 59 83 / 10 10 10 10 10 LAKE ROBERTS 77 58 75 54 78 / 30 20 20 10 10 HURLEY 79 60 77 58 80 / 20 20 20 10 10 CLIFF 80 55 78 53 81 / 20 20 20 10 10 MULE CREEK 82 53 80 51 83 / 20 20 10 10 10 FAYWOOD 80 61 78 59 81 / 20 20 20 10 10 ANIMAS 84 63 82 61 85 / 10 10 10 0 10 HACHITA 82 61 80 59 83 / 10 10 10 10 10 ANTELOPE WELLS 82 59 80 57 83 / 10 10 10 10 10 CLOVERDALE 82 60 80 58 83 / 10 20 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14-BIRD
Hazardous weather outlook, Sep 15, 11:24 AM MDT, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1124 AM MDT SUN SEP 15 2013 NMZ401-404-161730- UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY- 1124 AM MDT SUN SEP 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...FLASH FLOOD WARNING LIKELY TO REMAIN IN EFFECT THROUGH TONIGHT... HEAVY RAINFALL LAST NIGHT IN THE UPPER GILA RIVER BASIN HAS LED TO SIGNIFICANT RISES ALONG THE ENTIRE STRETCH OF THE GILA RIVER THROUGH NEW MEXICO. ADDITIONAL MODERATE TO HEAVY RAINFALL IS EXPECTED TONIGHT OVER THE UPPER GILA RIVER BASIN AND WHITEWATER/BALDY BURN SCAR...LEADING TO POTENTIAL FLOODING AND MASSIVE DEBRIS FLOW AGAIN ON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS POSSIBLE EACH DAY...BUT NO WIDESPREAD HEAVY RAINFALL EXPECTED. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER INFORMATION ALONG THE GILA RIVER WOULD BE GREATLY APPRECIATED. NMZ402-403-405>417-TXZ418>424-161730- SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1124 AM MDT SUN SEP 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS...MOSTLY OVER MOUNTAIN AREAS. BRIEF HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS POSSIBLE EACH DAY...MOSTLY OVER MOUNTAINS IN THE AFTERNOONS AND ALL AREAS IN THE EVENINGS. .SPOTTER INFORMATION STATEMENT... HEFNER
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 6:02 PM MDT | Flash Flood Warning | EPZ | Grant | 88 min |
| Sep 15, 6:16 PM MDT | Flash Flood Warning | EPZ | Otero | 89 min |
| Sep 15, 7:40 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Sep 15, 8:01 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 4 hr |
| Sep 15, 8:09 PM MDT | Flash Flood Warning | EPZ | Grant | 4 hr |
| Sep 16, 12:35 AM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 16, 6:45 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Otero, Sierra | 3 hr |
| Sep 16, 9:26 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 16, 1:11 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Sep 16, 1:32 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 16, 2:28 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Sep 16, 4:39 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.